© Borgis - Postępy Nauk Medycznych 11/2012, s. 851-854
*Małgorzata Godziejewska-Zawada, Helena Jastrzębska
Leczenie cukrzycy typu 1 u pacjentki z orbitopatią tarczycową, otrzymującej systemową dożylną kortykoterapię
Treatment of type 1 diabetes mellitus in female patient with Graves’ orbitopathy, receiving intravenous systemic corticotherapy
Department of Endocrinology, Medical Centre of Postgraduate Education, Warsaw
Head of Department: prof. Wojciech Zgliczyński, MD, PhD
W poniższym artykule przedstawiamy pacjentkę z wielogruczołowym zespołem autoimmunologicznym typu 2 (APS2), na który składały się cukrzyca typu 1, choroba Graves-Basedowa i bielactwo. W przebiegu choroby Graves-Basedowa pacjentka rozwinęła nadczynność tarczycy i ciężką, aktywną fazę orbitopatii, która wymagała masywnej systemowej dożylnej kortykoterapii stosowanej jako cotygodniowe pulsy metylprednisolonu. Leczenie to powodowało znamienne zwiększenie zapotrzebowania na insulinę. Dawki insuliny w pierwszej dobie po wlewie SoluMedrolu osiągały trzykrotną, w drugiej dobie dwukrotną, a w trzeciej półtora razy większą wartość w porównaniu ze zwykłym zapotrzebowaniem. W dyskusji omówiono problemy związane z APS, leczeniem wytrzeszczu oraz zwiększonym zapotrzebowaniem na insulinę w czasie leczenia systemową kortykoterapią dożylną.
In this article we presented a patient woman with type 2 autoimmune polyglandular syndrome (APS2) – type 1 diabetes mellitus, vitiligo and Graves disease. In the curse of Graves disease she had hyperthyroidism and severe active phase of Graves orbitopathy. Because of orbitopathy she needed high dose of methylprednisolone applicated as intravenous weekly therapy. In the course of corticosteroids therapy her usually doses of insulin was three times higher in the first day, two times higher in the second day and one and a half higher in the third day after treatment in comparison with her usually doses. In discussion we showed problems connected with APS, treatment of orbitopathy and high insulin requirement in the course of corticosteroids therapy.
35-year-old female with albinism since 10 years of age and type 1 diabetes mellitus since 12 years of age, recently treated with insulin pump, smoking about 10 cigarettes a day, reported due to clinical and laboratory signs of Graves’ disease. Laboratory evaluation at admission revealed reduced concentration of TSH and elevated levels of fT3 and fT4. In addition, abnormal levels of antibodies against thyroid peroxidase (anti-TPO) and against TSH receptor (TRAb) were established – hormone levels before and after treatment are presented in the table 1. Physical examination revealed significantly enlarged thyroid gland, smooth, with audible vascular murmur, and bilateral exophthalmos. In addition, the medical interview indicated that the patient had difficulties in controlling diabetes mellitus over the last 3 months. Thiamazole was administered in the initial dose of 40 mg/day, which was gradually reduced. Despite treatment with thiamazole and gradual improvement in thyroid parameters, exophthalmos gradually increased and double vision additionally occurred. Based on the clinical picture and imaging evaluations (MRI of the head, ultrasound evaluation of the orbital cavities, VEP), an active phase of thyroid orbitopathy with involved external eye muscles and double vision (class IV according to ATA) was diagnosed, and it was decided that it was necessary to use intravenous systemic corticotherapy (SoluMedrol 6 x 500 mg and 6 x 250 mg every week over 12 weeks). This method of therapy is currently recognized as the most effective in treatment of Graves’ orbitopathy (1). Due to poor prognosis in terms of obtaining permanent remission after treatment with thyrostatic drug, large goiter, and maintaining a high level of TRAb antibodies during treatment with corticoids, it was decided that treatment with radioiodine was necessary. Therapeutic dose of 131I 15 mCi was administered. After treatment with radioiodine, administration of maintenance doses of thiamazole was continued. After one year following administration of radioiodine, hypothyroidism occurred and it was necessary to administer thyroxine in initial dose of 25 μg/day.
Table 1. Laboratory parameters before and during treatment of hyperthyroidism.
|Parameter||Result before treatment||Result during treatment|
|TSH mU/L ||< 0.004||1.14|
|fT3 pg/mL ||4.94||2.8|
|anti-TPO antibodies IU/L||824||–|
|anti-TG antibodies IU/L||0||–|
|HbA1C || 7.4% ||6.6%|
As early as during the first intravenous infusion of SoluMedrol in the dose of 500 mg, a significant increase in glycemia occurred, which exceeded 350 mg/dL, and abnormal concentration of glucose maintained over the next 3 days, despite attempts undertaken by the patient in order to regain control. It was necessary to establish a course of action in order to avoid the risk of occurrence of hyperglycemia and potential ketoacidosis in this patient during the next courses of treatment. During the next courses of treatment, a gradual change in insulin dosing was established. Increased demand for insulin took place shortly after starting infusion of SoluMedrol. After approximately 2-3 hours following start of the infusion, a 2-fold increase in basal insulin was necessary (programmed by the patient as the base “steroids”), and 3-fold after completion of administration of SoluMedrol. Another increase of the base was executed by the patient by using rectangular bolus extended over about 12 hours. Simultaneously, on the day of administration of corticoid, a 3-fold increase in doses of pre-meal boluses was necessary. On the second day of treatment, demand for basal insulin decreased to the level of two times higher than normal basal infusion, and demand for pre-meal boluses was similarly higher. On the third day following administration of SoluMedrol, doses of the basal infusion and pre-meal boluses were 1.5 times higher than usual. On the fourth day, it was possible to use regular dosing. During the next courses of treatment with SoluMedrol in the dose of 500 mg, demand for insulin increased to the same level and it did not undergo any further changes. During infusions of SoluMedrol in the dose of 250 mg, demand for insulin was insignificantly lower.
The case presented above shows problems related, firstly, to autoimmune polyglandular syndrome (APS), and secondly, to increased demand for insulin during steroid therapy, which occurs not only in persons with diabetes mellitus.
Usually, it is assumed that symptoms of type 2 APS, most frequently occur in adults. It is also known that the time between occurrences of the respective components of the syndrome may be long. In the presented female patient, the first disease that occurred was albinism (at the age of about 10 years), then, within short period, type 1 diabetes mellitus (at the age of 12 years), and the next autoimmune disease – Graves’ disease – as late as after another 23 years.
Powyżej zamieściliśmy fragment artykułu, do którego możesz uzyskać pełny dostęp.
Płatny dostęp do wszystkich zasobów Czytelni Medycznej
1. Jastrzębska H, Bednarczuk T, Kochman M: Nadczynność tarczycy [W:] Wielka Interna. Endokrynologia. Część I. Medical Tribune Polska 2011; 262-268.
2. Dittmar M, Kahaly GJ: Polyglandular Autoimmune Syndromes: Immunogenetics and Long-Term Follow-Up. JCEM 2003; 88(7): 2983-2992.
3. Myśliwiec J: Autoimmunologiczne zespoły wielogruczołowe. [W:] Wielka Interna. Endokrynologia. Część II. Medical Tribune Polska 2011; 749-756.
4. Kubota S, Ohye H, Nishihara E et al.: Effect of high dose methylprednisolone pulse therapy followed by oral prednisolone administration on the production of anti-TSH receptor antibodies and clinical outcome in Graves’ disease. Endocr J 2005; 52: 735-741.
5. Zang S, Ponto KA, Kahaly GJ: Intravenous Glucocorticoids for Graves’ Orbitopathy: Efficacy and Morbidity. JCEM 2011; 96(2): 320-332.
6. Hiromatsu Y, Tanaka K, Sato M et al.: Intravenous methylprednisolone pulse therapy for Graves’ ophthalmopathy. Endocr J 1993; 40: 63-72.
7. Suda T, Chida K, Matsuda H et al.: High-dose intravenous glucocorticoid therapy abrogates circulating dendritic cells. J Allergy Clin Immunol 2003; 112: 1237-1239.
8. Godziejewska-Zawada M: Zaburzenia gospodarki węglowodanowej w chorobach endokrynologicznych. [W:] Wielka Interna. Endokrynologia. Część II. Medical Tribune Polska 2011; 840-846.
9. Zarkovic M, Beleslin B, Ciric J et al.: Glucocorticoid effect on insulin sensitivity: a time frame. J Endocrinol Invest 2008; 31(3): 238-242.